Alert archive / New York / Small Craft Advisories in 2022
Small Craft Advisory 89, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 19, 2022, 3:46 AM EDT. It took effect at Sep 19, 2022, 9:00 AM EDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2022, 3:46 AM EDT (07:46 UTC)
- In effect from
- Sep 19, 2022, 9:00 AM EDT
- Expired
- Sep 20, 2022, 4:13 PM EDT
- In force
- 31 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
213 WHUS71 KBUF 190746 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 346 AM EDT Mon Sep 19 2022 LEZ020-040-041-191600- /O.NEW.KBUF.SC.Y.0089.220919T1300Z-220920T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 346 AM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Reynolds
6 follow-up statements
667 WHUS71 KBUF 191340 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 940 AM EDT Mon Sep 19 2022 LEZ020-040-041-192145- /O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 940 AM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
791 WHUS71 KBUF 191950 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 350 PM EDT Mon Sep 19 2022 LOZ042>044-200400- /O.EXB.KBUF.SC.Y.0089.220920T0000Z-220920T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 350 PM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT TUESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Mexico Bay. * WHEN...From 8 PM this evening to 5 PM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-040-041-200300- /O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 350 PM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
112 WHUS71 KBUF 200247 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1047 PM EDT Mon Sep 19 2022 LEZ020-040-041-200400- /O.EXP.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1047 PM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING... $$ LOZ042>044-201100- /O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1047 PM EDT Mon Sep 19 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT TUESDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Mexico Bay. * WHEN...Until 5 PM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
109 WHUS71 KBUF 200812 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 412 AM EDT Tue Sep 20 2022 LOZ042>044-201615- /O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 412 AM EDT Tue Sep 20 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Mexico Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
195 WHUS71 KBUF 201405 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1005 AM EDT Tue Sep 20 2022 LOZ042>044-202100- /O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1005 AM EDT Tue Sep 20 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Mexico Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
061 WHUS71 KBUF 202013 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 413 PM EDT Tue Sep 20 2022 LOZ042>044-202115- /O.CAN.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 413 PM EDT Tue Sep 20 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 19, 2:10 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 19, 2:10 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 210 AM EDT Mon Sep 19 2022 .SYNOPSIS... Low pressure will track by to our north today sending a cold front through the area with showers and thunderstorms. A few showers will linger east of Lake Ontario tonight, then dry weather returns areawide on Tuesday as weak high pressure builds in across the region. A strong cold front will bring more showers and storms Wednesday, followed by much cooler weather for Thursday and Friday. && .NEAR TERM /THROUGH TODAY/... Organized height falls ahead of an inbound upper shortwave will approach the area late tonight, with increasing chances of showers and thunderstorms towards daybreak across far western New York and the Saint Lawrence Valley where a frontal boundary will remain nearly stationary. It will be a fairly mild night, with a fair amount of cloud cover, and lows in the 60s. Patchy fog is possible, especially across the North Country near the frontal boundary. A fairly robust shortwave will move across the area on Monday. 12Z model consensus is in fairly good agreement bringing a line of showers across Western New York Monday morning into early afternoon and across North Central NY Monday afternoon. The later timing will allow for greater instability to develop east of the Genesee River Valley, with ML CAPEs increasing to 1000 J/Kg in spots. This will pose to potential concerns Monday. The first is the risk for locally heavy rainfall, with precipitable water values around 1.6 inches ahead of the front. The greatest risk for heavy rain will be east of Lake Ontario due to the later timing, and close proximity of the stalled frontal boundary. SPC also has the area in a marginal risk for severe weather. This risk is due to 30 knots of 0-6km shear ahead of the front. Our greatest concern would be for areas east of the Genesee, again due to the more favorable diurnal timing. The greatest risk is for strong to damaging winds. These threats are both discussed in the HWO. Otherwise, highs on Monday will peak generally in the low to mid 70s. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... The mid level trough and surface low will shift east of the area and into New England Monday night. While greater subsidence and drier air will be working into Western NY behind a trailing cold front, shower activity will linger across the North Country overnight in closer proximity to the departing low. 850H temps dropping to around +9C with wrap around synoptic moisture will also support some lake enhanced clouds and possibly some showers southeast of Lake Ontario in the second half of the night. Likewise, overnight surface temps will be cooler than the previous couple of nights with lows in the 50s. Tuesday, the mid level low will drift southeast from southern Quebec Province and into northern New England. Cyclonic flow with residual moisture will continue to support low-end chances for showers across the North Country through Tuesday afternoon. High pressure building in from the west will otherwise bring fairer weather to the rest of the area, with partly to mostly sunny skies and highs in the low/mid 70s. Mostly dry weather continues Tuesday night, with just the outside chance of a few showers closer to daybreak across far Western NY as a warm front lifts through the region. A weak southerly flow will develop overnight, bumping low temperatures up a few degrees across the lower terrain into the upper 50s and low 60s. A much more active pattern will emerge moving into the midweek timeframe. This is the result of the remnants of Typhoon Merbok recurving into the North Pacific and into Alaska over the past several days. The recurving of western Pacific typhoons into the high latitudes teleconnects to a deep eastern US trough about 1 week later, as the introduction of potential vorticity into the westerlies amplifies the wave train. The downstream amplification of the ridge/trough pattern will send a sharp trough into the Great Lakes and New England, with a strong cold front ushering in a significantly cooler airmass to close out the summer. Before the cooldown however...The region will have to first contend with a round of widespread showers/thunderstorms Wednesday afternoon into Thursday night. Chances for wet weather will increase from west to east throughout the day, becoming 'likely' by the afternoon hours. Ongoing warm air advection Wednesday will allow temperatures Wednesday to top out in the upper 70s, some low 80s not out of the question. Mid-range guidance has some signals indicating severe potential ahead of and along the front Wednesday afternoon and evening. This system looks to be dynamically driven with the left exit region of a 150+kt 850mb upper level jet in place. If latest trends hold, MLCAPE values could reach the 1000-1500J/kg range with 40-45kts or greater deep layer shear over the region. Plenty of moisture will be in place as well, with dewpoints Wednesday afternoon in the mid 60s. Model guidance has been trending towards a sooner arrival of the cold front Wednesday night the last several runs, with the latest runs a bit more consistent with this idea. Confidence in the severe potential will likely increase if more run-to-run consistency is further established, so will continue to monitor trends as the system comes into better focus. Showers and thunderstorm coverage will decrease some later Wednesday night with the passage of the main front. The arrival of the main trough axis with 850H temps plummeting to the lower single digits will support lake enhanced clouds and additional showers overnight. Lows will drop back into the low to mid 50s by daybreak Thursday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Cold air advection will continue behind a strong frontal passage Thursday. Breezy, northwest winds and temperatures staying in the upper 50s to low 60s will be a stark contrast from the warmth from the previous day. A mid-level trough will deepen across the Great Lakes region and Northeast while an embedded shortwave trough travels across the Central Great Lakes. Showers will likely be ongoing Thursday morning however showers will blossom and expand in coverage as the trough approaches the region Thursday. Lake induced instability will increase Thursday into Thursday night and lake enhancement is likely downwind of the Lakes into Thursday night. The mid-level trough axis will move east of the region Thursday night. The coldest air of this season thus far will move across the Lakes with 850 mb temperatures falling to near -2C. Moisture will be peeling away and shower activity will diminish with the exception of areas south-southeast of the Lakes Thursday night as lake effect rain showers continue into Friday morning. Subsidence and dry air will finally cut off lake effect showers by Friday afternoon with dry weather continuing through Saturday. Temperatures will remain chilly Friday with high temperatures in the mid to upper 50s. Temperatures will rebound Saturday and Sunday however temperatures will remain below normal. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... Mainly VFR conditions will persist through 09Z. Closer to the stationary frontal boundary KART will 'likely' see deteriorating CIGS as we head into the early morning hours. Low pressure will pass by to our north today, sending a cold front across the region with showers and thunderstorms. This will bring about deteoriating conditions from west to east with MVFR conditions and possibly brief IFR at area terminals. Tonight...VFR will return at most terminals in the wake of the cold front except KART. Showers with lower CIGS (1500-2500 feet) will linger there for much of the night. Outlook... Tuesday and Tuesday night...Mainly VFR. Wednesday...VFR/MVFR. Showers likely with a chance of thunderstorms. Thursday...Mainly VFR. Lake effect showers southeast of the lakes. Friday...Mainly VFR. && .MARINE... A cold front will move across the area today, and this will likely require a round of Small Craft headlines for at least some of the lakeshores into tonight. Weak sfc high pressure will build across the lakes Tuesday with lighter winds and minimal wave action through Tuesday night. A potent cold front will then approach the lakes late Wednesday into Thursday. Strengthening southwest wind flow will 'likely' develop ahead of the front Wednesday, then strong winds will persist behind the front within a northwest flow regime as a much cooler airmass filters into the region. Additionally...with the passage of the front lake effect rain will be possible along with waterspouts. Small crafts advisories will 'likely' be needed on Wednesday into the day Thursday. Stay tuned! . && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/Apffel SHORT TERM...PP LONG TERM...HSK AVIATION...AR/Apffel MARINE...AR
Hazardous weather outlook, Sep 18, 2:30 PM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 230 PM EDT Sun Sep 18 2022 NYZ001>008-010>014-019>021-085-191830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 230 PM EDT Sun Sep 18 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of a few scattered thunderstorms on Monday. A few storms may contain gusty winds and brief, heavy downpours. An isolated severe storm with damaging winds is possible. There is also a chance of strong to severe thunderstorms on Wednesday. Some uncertainty in timing and location since the system is still a few days away. Gusty winds are the primary risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-191830- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 230 PM EDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of a few scattered thunderstorms on Monday. A few storms may contain gusty winds. There is also a chance of thunderstorms with gusty winds on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-191830- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 230 PM EDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of a few scattered thunderstorms on Monday. A few storms may contain gusty winds. There is also a chance of thunderstorms with gusty winds on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:53 AM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 19, 9:07 AM EDT | Special Weather Statement | BUF | Chautauqua | 83 min |
| Sep 19, 9:52 AM EDT | Special Weather Statement | BUF | Genesee | 53 min |
| Sep 19, 10:41 AM EDT | Special Weather Statement | BUF | Cattaraugus, Erie, Wyoming | 64 min |
| Sep 19, 10:48 AM EDT | Special Marine Warning | BUF | 87 min | |
| Sep 19, 11:24 AM EDT | Special Marine Warning | BUF | 66 min | |
| Sep 19, 11:31 AM EDT | Special Marine Warning | BUF | 89 min | |
| Sep 19, 12:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| Sep 19, 12:19 PM EDT | Special Weather Statement | BUF | Lewis | 26 min |
| Sep 19, 12:39 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Sep 19, 1:48 PM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Sep 19, 2:40 PM EDT | Special Marine Warning | BUF | 95 min | |
| Sep 19, 5:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| Sep 19, 5:31 PM EDT | Special Weather Statement | BUF | Niagara | 29 min |
| Sep 19, 5:57 PM EDT | Special Weather Statement | BUF | Genesee | 33 min |
| Sep 19, 6:00 PM EDT | Special Weather Statement | BUF | Monroe | 30 min |
| Sep 19, 6:26 PM EDT | Special Weather Statement | BUF | Wayne | 34 min |
| Sep 19, 6:49 PM EDT | Special Weather Statement | BUF | Cayuga | 26 min |
| Sep 19, 7:10 PM EDT | Beach Hazards Statement | BUF | Cayuga, Oswego, Wayne | 18 hr |
Nearby
Small Craft Advisories in New York, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.